Image by Natural Herbs Clinic from Pixabay
Proton pump inhibitors (PPIs) are some of the most common medications today—so much so that, like NSAIDs, many of them are over-the-counter and do not require a prescription. The generic forms of the drugs in this class end in the suffix -prazole, such as omeprazole, esomeprazole, lansoprazole, etc. They irreversibly block secretion of hydrochloric acid in the stomach, and are thus useful for GERD, or reflux, ulcers, Barrett’s esophagus, etc.
But as always, interrupting a bodily process in one place will lead to problems in another. Here are some of the down sides of PPIs, long-term.
Problems in the Gut
Since gastric acid helps with both breakdown of food and denaturing pathogens that make it into the food we eat, it makes sense that these would be two of the processes to suffer with PPIs. Bacterial overgrowth and abnormal bacterial composition are both common in those who take PPIs—and there is a bit of a chicken-or-egg dynamic here, since SIBO is frequently a cause of reflux in the first place as well.
Additionally, lower stomach acid also allows H Pylori to thrive–also considered a causative agent for ulcers, gastritis, and similar conditions that PPIs are supposed to help treat.
Any time the body notes that its efforts to carry out a procedure aren’t working, a compensatory response occurs. In the case of PPIs decreasing gastric acid production, gastrin levels increase, which can lead to various types of cancers in the GI tract. (This risk has been observed in those who have high gastrin for other reasons besides PPIs as well). This same pattern also increases risk for autoimmune chronic atrophic gastritis.
Problems with Absorption
Gastric acid is the first step in breaking down food, so decreased amounts of it have been associated with decreased calcium absorption, iron absorption, and magnesium absorption.
Vitamin B12 also requires Intrinsic Factor for absorption. Intrinsic Factor is produced in the stomach lining, and requires low pH in order to be produced—thus, PPIs are particularly associated with B12 deficiency.
Problems in the Bones and Muscles
Perhaps related to malabsorption of calcium, PPIs have been associated with an increased risk of bone loss and fractures for some time. The body compensates for low levels of calcium with secondary hyperparathyroidism. Parathyroid hormone is a hormone that triggers the body to break down bone in order to release calcium for other physiologic uses.
PPIs are especially connected to fractures of hips and spine. At least in mouse models, these effects could be reversed just with calcium supplementation.
Some evidence also links PPIs with muscle pain, as well. I wonder if this, too, has to do with malabsorption, perhaps of magnesium.
Problems in Cognition
Some studies also link PPI use with risk of dementia, and specifically of Alzheimer’s.
I wonder if this too might be secondary to malabsorption, particularly of Vitamin B12, since there is certainly a link between cognitive decline and low levels of B12 (link).
Problems with the Heart
There is an increased risk of heart attacks and strokes with long-term or high dose PPI treatments .
Some of this has to do with decreased nitric oxide levels, necessary to help blood vessels dilate. This is because PPIs apparently inhibit the activity of the enzyme that produces it.
I also wonder whether the above mechanism of lower calcium and thus increased calcium release from the bones might play a role as well—since excess calcium in the bloodstream can lead to calcium deposition in arteries and thus, contribute to plaques.
Problems in the Kidneys
While the mechanism is unclear, PPIs have been associated with both chronic and acute kidney disease, which may develop shortly after treatment initiation, or many months afterwards.
Whenever I consider the myriad side effects associated with any drug, I can’t help thinking of the game Whack-A-Mole: suppress a symptom in one place and it’ll invariably pop up somewhere else.
PPIs do work for symptom suppression, of course. But there’s a reason why you have GERD (or silent reflux, or Barrett’s, or any of the other related symptoms) in the first place. Identify and address the cause, and the PPIs become unnecessary. It is important to do this before you try to taper off of the PPIs, though, because otherwise you’re very likely to end up with rebound symptoms. It’s also important to taper off slowly to avoid a rebound too, though. And the longer you’ve been on them, the slower you’ll need to go!
If you have been on PPIs for any length of time, it’s also a good idea to get your vitamins and mineral levels tested.